Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Aberdeen, SD

May 23, 2018Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 23, 2018, 6:43 PM CDT for Brown County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 6:43 PM CDT (23:43 UTC)
Expired
May 23, 2018, 7:15 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, SD

The radar

The Aberdeen radar (KABR), 39 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS53 KABR 232343
SVRABR
SDC013-240015-
/O.NEW.KABR.SV.W.0033.180523T2343Z-180524T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
643 PM CDT WED MAY 23 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  North central Brown County in northeastern South Dakota...

* Until 715 PM CDT

* At 642 PM CDT, a severe thunderstorm was located over Barnard, or
  17 miles south of Ellendale, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Frederick and Barnard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4571 9838 4572 9851 4594 9858 4593 9827
TIME...MOT...LOC 2342Z 182DEG 14KT 4576 9846 

HAIL...1.00IN
WIND...60MPH
 
$$

Lueck
2 follow-up statements
688 
WWUS53 KABR 240001
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
701 PM CDT WED MAY 23 2018

SDC013-240015-
/O.CON.KABR.SV.W.0033.000000T0000Z-180524T0015Z/
Brown SD-
701 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL BROWN COUNTY...

At 701 PM CDT, a severe thunderstorm was located over Frederick, or
12 miles south of Ellendale, moving north at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4580 9840 4581 9851 4594 9857 4593 9832
TIME...MOT...LOC 0001Z 182DEG 14KT 4584 9846 

HAIL...0.88IN
WIND...60MPH
 
$$

Lueck
351 
WWUS53 KABR 240009
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
709 PM CDT WED MAY 23 2018

SDC013-240019-
/O.EXP.KABR.SV.W.0033.000000T0000Z-180524T0015Z/
Brown SD-
709 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BROWN COUNTY
WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4580 9840 4581 9851 4594 9857 4593 9832
TIME...MOT...LOC 0009Z 182DEG 14KT 4587 9846 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:42 PM CDT, 1 minute earlier.

Area forecast discussion, May 23, 6:42 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
642 PM CDT Wed May 23 2018

.UPDATE...
Issued at 630 PM CDT Wed May 23 2018

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 318 PM CDT Wed May 23 2018

The threat for severe storms over the next 30 hours will be the main
forecast challenge.

As of 19Z, an area of low pressure is located near Pierre with a
warm front draped east-southeast across the region. With dew
points in the 60s, surface based cape values exceed 3K J/KG.
While 0-6 KM bulk shear values are lacking, deep layer shear is
around 25-30 knots. CAMS still support convection developing in
south- central SD within the next few hours. These storms should
track northeastward through this evening, pushing into North
Dakota around 3Z. With high DCAPE values, damaging winds are
possible with these storms. Hail is also possible.

After the first round of convection this evening, attention then
turns westward. Thunderstorms currently developing over Wyoming
should push across western SD after 0Z, potentially reaching our CWA
around 3Z. These storms should progress eastward across the CWA with
diminish intensity expected. There could be lingering pcpn in the
eastern CWA Thursday morning.

The NAM, as well as the HREF seems to suggest a break in convection
Thursday morning through Thursday afternoon before additional storms
develop along a cold front. As of now, convective initiation looks
best along the James River Valley after 21Z. There storms should
push eastward across the rest of the CWA Thursday evening.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 318 PM CDT Wed May 23 2018

A shortwave trough and surface cold front should be on their way out
of the area by Thursday evening, taking a very moist environment
with them. Before that happens, thunderstorms are possible across
eastern SD and west central MN through Thursday evening. An unstable
atmosphere will provide the potential for strong updrafts with any
activity. Shear does not look to be too favorable, however large
hail and damaging winds will be possible. By Friday, a Western U.S.
upper level ridge begins makings its presence known by spreading
east towards our across our CWA, resulting in much above
temperatures. This will be the story through Memorial Day Weekend
into early next week as well. Models indicate highs in the 90s
during this time. Meanwhile, a large and slow-moving upper-level
trough across the western U.S. will churn towards the High Plains.
Pieces of energy may begin ejecting northeastward by late Saturday,
leading to on-and-off thunderstorm chances. The trough itself may
begin working into the High Plains by Tuesday/Wednesday, leading
generally better precip chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 630 PM CDT Wed May 23 2018

VFR conditions are expected over the next 24 hours. Any exception
would be during thunderstorms, which are possible across the area
through early this evening and then again later tonight (mainly
KPIR/KMBG). After a break in precipitation chances Thursday
morning, thunderstorm chances return across the area (mainly
KABR/KATY) Thursday afternoon and evening.

There will also be a low level jet around tonight, which could
create some low level wind shear at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...SD
LONG TERM...Lueck
AVIATION...Dorn
Hazardous weather outlook, May 23, 3:48 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
348 PM CDT Wed May 23 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-242100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
348 PM CDT Wed May 23 2018 /248 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through this evening, with large hail
and damaging winds being the main threats especially along and
west of the James River Valley

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across eastern South Dakota
and west central Minnesota Thursday afternoon and evening. Large
hail and strong winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon and
evening.

In the hours before

Special weather statement, May 23, 5:06 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
506 PM CDT WED MAY 23 2018

SDZ006-232230-
Brown SD-
506 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY UNTIL
530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westport, or 12 miles north of Aberdeen, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Frederick, Columbia, Westport, Barnard, Sand Lake Wildlife Refuge and
Houghton.

LAT...LON 4556 9829 4552 9842 4557 9854 4585 9855
      4582 9814
TIME...MOT...LOC 2205Z 185DEG 26KT 4564 9841

Telken
Special weather statement, May 23, 5:21 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
521 PM CDT WED MAY 23 2018

SDZ011-232245-
Day SD-
521 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAY COUNTY UNTIL 545 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butler, or 11 miles west of Webster, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bristol, Roslyn, Pierpont and Butler.

LAT...LON 4519 9768 4525 9786 4556 9791 4551 9742
TIME...MOT...LOC 2221Z 189DEG 32KT 4529 9774

Telken
Local storm report, May 23, 5:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BRISTOL                 45.35N 97.75W
05/23/2018  M1.00 INCH       DAY                SD   PUBLIC

            REPORT AND PHOTO PROVIDED VIA FACEBOOK.

&&

JT
Special weather statement, May 23, 6:29 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
629 PM CDT WED MAY 23 2018

SDZ006-240000-
Brown SD-
629 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY UNTIL
700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barnard, or 18 miles south of Ellendale, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Frederick and Barnard.

LAT...LON 4566 9835 4567 9853 4594 9861 4593 9825
TIME...MOT...LOC 2328Z 181DEG 22KT 4575 9845

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:40 AM CDTSpecial Weather StatementABRBuffalo, Lyman65 min
May 23, 1:44 AM CDTSpecial Weather StatementABRStanley46 min
May 23, 2:36 AM CDTSpecial Weather StatementABRDewey39 min
May 23, 3:09 AM CDTSpecial Weather StatementABRDewey51 min
May 23, 5:32 AM CDTSpecial Weather StatementABRDay43 min
May 23, 6:06 AM CDTSpecial Weather StatementABRCodington39 min
May 23, 5:06 PM CDTSpecial Weather StatementABRBrown24 min
May 23, 5:21 PM CDTSpecial Weather StatementABRDay24 min
May 23, 6:29 PM CDTSpecial Weather StatementABRBrown31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.